Hail, Thayer
- When
- April 17, 5:00 PM CST
- Where
- Thayer County, Bruning
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -97.530
Dime to nickel size hail.
Hail to the size of nickels fell with an early evening thunderstorm in Bruning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Hail to the size of nickels fell with an early evening thunderstorm in Bruning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 17, 1:48 PM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 248 PM CDT THU APR 17 2008 .SHORT TERM...THROUGH 12Z SATURDAY. BACK TO COLD AND WET CONDITIONS OVER THE CWFA...AS LOW CLOUDS...A BRISK NORTHEAST WIND...SCATTERED SHOWERS AND VERY COOL TEMPERATURES HAVE PREVAILED TODAY. FRONTOGENETIC BAND OF SHOWERS OVER THE NORTHWEST CWFA HAS BEEN STUBBORN...BUT IS SHOWING SIGNS OF A GRADUAL DECLINE. THIS TREND SHOULD CONTINUE THIS EVENING IN THAT AREA. THE REST OF THE CWFA IS ESSENTIALLY WAITING FOR THE OTHER SHOE TO FALL...THAT BEING THE ACTUAL UPPER LEVEL LOW PRESSURE NOW OVER NEW MEXICO. ALL THE GUIDANCE SWING THAT LOW NORTHEAST AS JET ROUNDS THE BOTTOM AND PULLS UP THE EAST SIDE...WHICH SEEMS TO BE FINALLY HAPPENING PER REGIONAL PROFILERS. THE REAL QUESTION IS JUST HOW MUCH PRECIPITATION WILL THE CWFA SEE TONIGHT AS THE UPPER LEVEL LOW PRESSURE MOVES VERY NEAR THE SOUTHEAST CORNER OF THE CWFA. WOULD EXPECT A REALLY SOLID CONVECTIVE LINE TO SET UP FROM EASTERN KANSAS TO NORTHERN TEXAS...WHICH IS ALREADY EVIDENT BY CU LINE FORMING JUST WEST OF INTERSTATE 35. DO THINK THIS WILL TAKE A LOT OF THE DEEP MOISTURE FROM THE SYSTEM. IT IS A STRONG UPPER LEVEL LOW PRESSURE THOUGH...AND EXPECTED TO IMPACT THE SOUTHEAST BY MID EVENING WITH INCREASING SHOWERS...LINGERING INTO THE OVERNIGHT HOURS. LAPSE RATES NEAR COLD CORE IN THE FAR SOUTHEAST CWFA SUGGEST A FEW RUMBLES OF THUNDER ARE POSSIBLE. HAVE KEPT THE HIGHER RAIN CHANCES IN THE SOUTHEAST CWFA WITH LESS AND LESS AS ONE MOVES NORTHWEST. FRIDAY WILL BRING A SHARP CLEARING LINE FROM WEST TO EAST...AND STILL A DECENT NORTHWEST WIND. NUMERICAL GUIDANCE HAS 13 TO 16 KTS AND IS OFTEN UNDERDONE IN THESE SITUATIONS. HAVE KEPT A BIT STRONGER WINDS FRIDAY BEFORE THEY COMPLETELY DROP OFF FRIDAY EVENING. TEMPERATURES WILL WARM TO JUST BELOW OR RIGHT ABOUT SEASONAL NORMALS. .LONG TERM...12Z SATURDAY THROUGH THURSDAY. MAIN FORECAST CONCERN LIES WITH PRECIPITATION CHANCES LATE IN THE PERIOD AND WITH TEMPERATURES. A VERY NICE WEEKEND WITH ABOVE NORMAL TEMPERATURES ON TAP FOR THE REGION. ON SATURDAY THE CENTRAL PLAINS SITS UNDER THE INFLUENCE OF UPPER LEVEL RIDGING...AS THE SYSTEM BRINGING PRECIPITATION TO THE CWA TODAY CONTINUES MOVING OFF TO THE EAST AND ANOTHER MORE SIGNIFICANT SYSTEM MAKES ITS WAY ONTO THE WEST COAST. MODELS IN GOOD AGREEMENT WITH THE RIDGE AXIS SITTING RIGHT OVER THE CWA BY 00Z SUNDAY. AT THE SURFACE...A TROUGH DEVELOPING OVER THE HIGH PLAINS WILL BRING SOUTHERLY FLOW BACK TO THE REGION...HELPING TRANSPORT WARMER AIR NORTH. SKIES EXPECTED TO BE MOSTLY CLEAR...WITH HIGH TEMPERATURES REACHING UP INTO THE LOWER TO MID 70S. OVERNIGHT SATURDAY AND INTO SUNDAY...WARM AIR ADVECTION CONTINUES ON. ENERGY FROM THE UPPER LEVEL CLOSED LOW PUSHES THE RIDGE A LITTLE FURTHER EAST...BRINGING SOUTHWESTERLY FLOW TO THE PLAINS. AT THE SURFACE...AN AREA OF LOW PRESSURE DEVELOPS OVER THE HIGH PLAINS...HELPING TO BRING AN INCREASE IN SOUTHERLY WINDS TO AROUND 15 MPH DURING THE AFTERNOON. SOUTH/SOUTHWESTERLY FLOW ALSO INCREASES IN THE LOW/MID LEVELS...SKIES ONCE AGAIN EXPECTED TO BE MOSTLY CLEAR...AND MODELS SHOW BETTER MIXING ACROSS THE AREA. THIS WILL ALLOW HIGH TEMPERATURES FOR SUNDAY TO CLIMB A LITTLE HIGHER THAN SATURDAY...WITH MID TO UPPER 70S COMMON...AND LOWER 80S POSSIBLE ACROSS SOUTHERN AREAS. WILL NEED TO KEEP AN EYE ON POTENTIAL FIRE ISSUES ON SUNDAY...MAINLY ACROSS THE SOUTHWEST...WHERE RHS EXPECTED TO DROP DOWN INTO THE MID 20S. IT WILL BE MONITORED...AS IT WOULD NOT TAKE MUCH OF A CHANGE IN DEW POINTS OR WINDS TO POTENTIALLY CREATE PROBLEMS. FOR EARLY NEXT WEEK...KEPT IN DRY FORECAST. MODELS IN DECENT AGREEMENT WITH THE EVOLUTION OF THE UPPER LEVEL PATTERN. SUNDAY NIGHT AND THROUGH MONDAY...THE CLOSED UPPER LEVEL LOW OVER THE NW CONUS BEGINS TO SLOW MOVE TO THE EAST/NORTHEAST. PIECES OF ENERGY GET EJECTED FROM THIS LOW...BUT NONE REALLY HAVE MUCH OF AN IMPACT ON THE CWA. THE MAIN IMPACT FELT BY THE CWA COMES AS THE MAIN LOW ITSELF SHIFTS EAST...PUSHING A SURFACE LOW PRESSURE SYSTEM ACROSS THE PLAINS. MODELS AGREE WITH THE TIMING OF THE PASSAGE OF THE LOW AND A COLD FRONT THROUGH THE CWA...AND BY MONDAY MORNING IS ON THE EASTERN FRINGE. COOLER AIR ON THE BACKSIDE OF THIS SYSTEM STARTS A COOL OFF FROM THE WEEKEND...WITH HIGHS ON MONDAY IN THE LOWER 60S NORTH TO UPPER 60S SOUTH. LOOKING AT MONDAY NIGHT AND INTO TUESDAY...SLIGHT DIFFERENCES CONTINUE BETWEEN MODELS...BUT OVERALL...THE MAIN UPPER LEVEL LOW CONTINUES MOVING EAST AND BY TUESDAY MORNING IS LOCATED IN CENTRAL CANADA. ANOTHER AREA OF PRECIPITATION DEVELOPS OVER THE HIGH PLAINS IN RESPONSE TO A 110+KT JET STREAK NOSING INTO THE AREA. THIS COULD IMPACT NORTHWESTERN SECTIONS OF THE CWA...BUT WAS NOT CONFIDENT ENOUGH IN THE PLACEMENT OF THE FEATURE TO INTRODUCE POPS. WITH GENERALLY ZONAL FLOW ALOFT AND NO LOW LEVEL FEATURES TO HELP BRING BACK WARMER AIR...TEMPERATURES DO NOT CHANGE MUCH FROM MONDAY...WITH LOWER TO MID 60S EXPECTED. NEXT CHANCE OF PRECIPITATION FOR THE CWA LOOKS TO COME MID WEEK...BUT CONFIDENCE IS NOT REAL HIGH DUE TO MODEL DIFFERENCES. ANOTHER UPPER LEVEL DISTURBANCE PASSING THROUGH THE FLOW WORKS WITH HELPFUL PLACEMENT OF A COUPLE OF UPPER LEVEL JET STREAKS TO BRING THE CHANCE FOR RAIN AND POSSIBLY A FEW THUNDERSTORMS. LATEST MODEL RUNS VARY IN TIMING AND INTENSITY...WITH THE ECMWF BEING SLOWER AND MORE INTENSE AS IT DEVELOPS A MID/UPPER LEVEL CLOSED LOW...AND THE GFS KEEPS THE FLOW MORE OPEN AND PROGRESSIVE. INTRODUCED POPS STARTING WEDNESDAY NIGHT AND INTO THURSDAY...WHICH IS A BLEND OF THE GFS AND ECMWF TIMING. WITH THIS BEING IN DAY 7...ADJUSTMENTS LIKELY AS MODELS COME INTO BETTER AGREEMENT. && .PREV DISCUSSION... /ISSUED 1247 PM CDT THU APR 17 2008/ AVIATION...18Z TAF. SOLID MVFR CIGS ARE EXPECTED THROUGH AT LEAST MID EVENING. THOUGH PERIODS OF LIGHT RAIN/DRIZZLE ARE LIKELY FOR THE FIRST 6+ HOURS OF THE FORECAST...IT APPEARS VSBYS WILL ONLY DIP TO MVFR LEVELS FOR SHORT PERIODS DURING HEAVIER SHOWERS. CLEARING WILL MOVE INTO THE AREA STARTING LATE TONIGHT...PRIMARILY AFTER 06Z. WINDS WILL REMAIN GUSTY THROUGH ABOUT SUNSET AND THEN DROP BELOW 12KTS AS THEY SLOWLY TURN TO THE NORTHWEST. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 234 PM CDT THU APR 17 2008 KSZ005-006-017-NEZ039>041-046>049-060>064-072>076-082>085-181200- PHILLIPS-SMITH-ROOKS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK- POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY- ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER- 234 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...NORTHWEST OF A LINE FROM GENEVA NEBRASKA TO OSBORNE KANSAS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS BACK IN THE FORECAST ON WEDNESDAY NIGHT. LIGHTNING IS A HAZARD FROM EVERY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ007-018-019-NEZ077-086-087-181200- JEWELL-OSBORNE-MITCHELL-FILLMORE-NUCKOLLS-THAYER- 234 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...SOUTHEAST OF A LINE FROM GENEVA NEBRASKA TO OSBORNE KANSAS. .DAY ONE...TONIGHT. AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS EVENING AND OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED. LIGHTNING IS A HAZARD FROM EVERY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS BACK IN THE FORECAST ON WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Grand Island radar (KUEX), 79 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 hail. Local standard time, as filed.
Dime to nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81645.